Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 277, NWS Dodge City, KS

July 23, 1998Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 23, 1998, 8:57 PM CDT for Meade County, Kansas. It was in force for 48 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 23, 1998, 8:57 PM CDT (01:57 UTC)
Expired
Jul 23, 1998, 9:45 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Meade County, KS

The radar

The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 9:10 PM CDTHail 0.75Plains, KS
Jul 23, 9:10 PM CDTThunderstorm Wind 52Plains, KS
Jul 23, 9:25 PM CDTHail 3Missler, KS
Jul 23, 9:25 PM CDTThunderstorm Wind 52Missler, KS
Jul 23, 9:25 PM CDTHail 0.88Missler, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1794 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
1.6
Supercell composite
11.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

901 
WUUS1 KDDC 240158 RRA
SVRDDC
KSC119-240245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
857 PM CDT THU JUL 23 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AND CENTRAL MEADE COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 945 PM CDT

* AT 856 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES SOUTH OF MISSLER MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED
  MISSLER                      BY 900 PM CDT
  MEADE                        BY 905 PM CDT
  FOWLER                       BY 925 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

HUTTON/PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:15 PM CDT, 5 hours 42 minutes earlier.

Area forecast discussion, Jul 23, 3:15 PM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT THU JUL 23 1998

...FORECAST CHALLENGE IS PRECIPITATION CHANCES...

MODELS IN GENERAL AGREEMENT ON BRINGING A WEAK VORT THRU TNGT. VERY
MOIST LLVL UPSLOPE FLOW CONT TO ADVECT HIGH TDS IN MID/UPR 60S INTO
ERN CO. 88D ATTM SHOWS LOTS TO TSTMS DVLP IN MTNS. MID LVL WESTERLY
FLOW FROM 15 TO 25 KTS SHLD BRING ANY TSTMS ERWD TWRD SWRN KS TNGT.
VORT TO KICK OFF ANOTHER ROUND FROM WRN NB INTO NWRN/NCNTRL KS
LATER. THE BEST H85 MSTR ADV AND DEEP LAYER MSTR RUNS FROM GLD TO
NESS CITY AND ST JOHN. WOULD EXPECT HEAVIEST RAINFALL THAT AREA AND
WILL GO 80 POPS AND GRADUATE IT TO 40/60 POP IN SOUTH. MODEL
RAINFALL AMTS SHOW AN INCH OR TWO AND THIS IS POSSIBLE IN HEAVIEST
RAINBAND.

FOR TMRW SHLD BE DEJA VU WITH ERLY UPSLOPE AND LOTS OF CLOUDS EXCEPT
FOR S MOST TIER. TEMPS SHLD BE FROM UPR 70S TO LOW 80S IN CLOUDY
AREAS AND MID/UPR 80S IN FAR SOUTH. ALL MODELS SHOW ANOTHER VORT AND
WITH CONT UPSLOPE WILL CONT WITH 30 TO 40 POPS AND 60 IN NORTH.

FRIDAY NIGHT THIS VORT TO CONT AND WILL GO HIGH POPS MAINLY DDC AND
NORTH WITH 40/50 ELSEWHERE.

ON SATURDAY AVN SHOWS BNDRY STILL SOUTH OF AREA WITH CONT OF MOIST
UPSLOPE FLOW AND WEAK VORTS. WILL CONT WITH 30/40 POPS.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

DDC 067/082 066/080 067 646
GCK 067/081 065/080 065 646
EHA 066/087 064/084 064 434
LBL 067/086 065/084 065 434
HYS 069/078 065/078 065 868
P28 072/087 070/089 070 435

KRUSE

.DDC...NONE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:11 PM CDTSevere Thunderstorm WarningDDCSeward49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.